Texas, 2024Lightning Strike in Texas, March 16, 2024
March 16, 2024 · NWS FWD · 1 event in 1 county or zone
A motocross rider was struck by lightning during a race in Wise County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A motocross rider was struck by lightning during a race in Wise County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 16, 5:14 AM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Mar 16, 5:14 AM CST, 5 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
614 AM CDT Sat Mar 16 2024
...New Short Term, Aviation...
.SHORT TERM... /NEW/
Update:
/The Weekend/
Lowered weekend highs both days 1-2 degrees, based of clouds,
patchy fog, off/on rain and embedded storms, lack of near surface
warm advection as well as insolation. Otherwise, just minor tweaks
to winds, RH, etc.
05/Marty
Previous Discussion:
/This Weekend/
No significant changes to the current forecast on the early
Saturday morning forecast through the remainder of the weekend. An
expansive, detached and slow-moving upper low remains centered
over the southern Great Basin in the vicinity of the Grand
Canyon. This system will be slow to move with ensembles indicating
a slow wobble to the southeast over Arizona by the end of the
weekend. The Southern Plains will remain underneath the confluent
juncture of both jet streams (northern and subtropical branches)
thanks to an Omega blocking pattern over the western CONUS and
deep longwave troughing from the Mississippi River Valley to the
Atlantic Coast.
So, what doesn't this slow evolving early Spring El Nino set up
mean for our forecast area? Well, generally humid and mild set up
with rounds of showers and embedded thunderstorms with
temperatures remain at or just below normal. The more conducive
environment for higher thunderstorm coverage versus just plain ole
rain or showers will be underneath the sub-tropical branch of the
jet stream. In this case, that will be primarily from those areas
of Central Texas along and south of Hwy 84 which extends from
Evant/Gatesville in the west, to Waco/Temple/Killeen on I-35 in
the Central, to Fairfield and Palestine further east. The steepest mid
level lapse rates will move northeast in advance of the
increasing large-scale ascent and not juxtaposed. Still, the
modest instability aloft should be enough for a rogue strong to
severe storm or two producing gusty winds and hail by this
afternoon. The latter being the more prevalent threat and impact
as the somewhat cool and damp sub-cloud layer and surface will
keep the majority of activity with only isolated potential for
sub-severe storm wind gusts.
In weather geek terms, our far southern counties will exist
within a more "convective" environment and area of some training
and locally heavy rainfall. WPC and SPC have this region within a
Slight to Marginal risk for storm impacts, though not widespread
and continuous. Further north across North Texas into southern
Oklahoma, even cooler temperatures in the lower levels and weaker
lapse rates should keep any rumbles of thunder random and isolated
as we push into and through this Saturday afternoon. Though
progressive, the movement of mid level impulses and associated
localized heavy downpours does give one pause to not forget about
short-fuse hydrologic impacts. Basin average rainfall totals (or
best guess mean amounts around the 50th percentile) still gives
North Texas an additional 0.50"-1.25" of rain through early this
evening. Further south into Central Texas, periods of more
"convective" rainfall containing higher rainfall rates and
possible training indicate that areas south of I-20 and along/east
of I-35 in eastern Central Texas are expected to receive between
1"-2" of mean rainfall with isolated 2"-3" or even possible 4" of
rainfall between the Lower Brazos and Trinity/Sabine River basins.
We'll definitely have our eyes on this part of the forecast area
for the better potential for widespread minor flooding and street
flooding, along with an instance (or two) of flash flooding. I
expect these same river basins and flood control lakes along them
will be quite busy again trying to time and adjust releases
downstream to minimize impacts and keep any flooding impacts
within the "minor" range.
The continuing, multi-layer cloud canopies and periodic rain
chances should maintain lower temperature diurnal ranges than
advertised by the NBM and other models. This set up is in large
part due to the periodic mid level impulses traversing the dual
branches of the jet stream aloft. Additionally, low level
moisture (GoM) and northeast transport aloft from the Pacific,
thanks in part to the continuing planetary El Nino, are continuing
to supply ample moisture. Modest northeasterly surface winds
today backing northerly again by tonight and Sunday with another
cool front will keep temperatures fairly consistent with lows
primarily in the 50s and highs primarily in the upper 50s and 60s.
The northerly winds behind this coming evening's cold front will
be quite brisk and gusty at times moving into Sunday.
05/Marty
&&
.LONG TERM... /Issued 244 AM CDT Sat Mar 16 2024/
/Next Week/
After multiple days of rainfall, the last week of astronomical
winter will begin with cool but benign conditions as weak mid
level ridging remains over West Texas. At the surface, broad high
pressure (of Canadian origin) will build southward through the
Central US reinforcing the seasonably cool airmass already in
place. With highs generally in the lower 60s, Monday will be the
coolest day of the week in most areas. Cold air advection in the
wake of Sunday's reinforcing cold front and clear skies will push
lows into the mid 30s to lower 40s by daybreak Tuesday. The
surface high will reach the Central Gulf coast early Tuesday
resulting in the return of southerly surface winds. In addition to
gradual moisture recovery, temperatures will also trend warmer
through the end of the work week with highs back in the 70s
areawide on Thursday.
By late Tuesday, the upstream blocking regime will finally begin
to break down as the upper-level low over Arizona transitions into
an open wave. The remnants of the weakening low, eventually
becoming a modestly amplified wave, will lift through the Four
Corners region on Wednesday and then emerge into the Plains by
early Thursday. Induced cyclogenesis in the lee of the southern
Rockies will lead to a slight uptick in wind speeds as the surface
gradient tightens. Instability and moisture should be sufficient
for scattered showers and isolated thunderstorms Wednesday and
Thursday as the low and associated cold front push across the
state. At this time the risk for severe weather appears low. This
front will not carry the same cool down as we will see at the
beginning of the next week with temperatures forecast to be at or
slightly above seasonable values on Friday and into the weekend.
12
&&
.AVIATION... /NEW/
Update:
/12z TAFs/
Only adjustment from the 06z TAFs discussion below was to delay
the onset of MVFR cigs an hour or two just before 15z. Time of
weather/SHRA/storms, as well as MVFR moving into IFR/brief LIFR
still looks on track.
05/Marty
Previous Discussion:
/06z TAFs/
Another challenging day for aviation interests across the D10
airspace. Deteriorating weather conditions with widespread SHRA
and embedded TSRA and lowering cigs are expected to occur later
this morning and through the afternoon hours. Timing weather and
cig trends is never easy in these large trough environments, thus
confidence on timing isn't the best.
VFR will continue in the immediate predawn hours thanks to light
925mb E flow around 10 kts. Eventually, the boundary layer will
cool enough between 09z-12z for high MVFR cigs ABV 020 within the
D10 airspace, before falling to low MVFR through mid morning.
SHRA become widespread by midday with some embedded TSRA. It's at
this time that IFR cigs will prevail and even couldn't rule out
some patchy LIFR cigs through much of the afternoon before
improving once again this evening back into low MVFR within the
subsident region behind a departing mid level impulse. The cycle
continues.
Surface winds will generally be light, 10 kts or less, and
prevail mostly from the N and NE through tonight.
05/Marty
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 63 58 67 47 62 / 100 80 30 5 0
Waco 66 60 66 48 62 / 100 90 50 10 0
Paris 66 57 66 42 58 / 90 100 10 0 0
Denton 61 55 64 42 61 / 100 70 20 5 0
McKinney 64 56 66 43 60 / 100 80 20 5 0
Dallas 65 59 67 47 62 / 100 80 30 5 0
Terrell 66 58 66 45 61 / 100 100 30 5 0
Corsicana 68 61 67 49 64 / 100 100 50 10 0
Temple 67 60 66 48 64 / 90 80 50 10 0
Mineral Wells 60 54 65 44 64 / 100 50 30 10 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 16, 1:45 AM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
245 AM CDT Sat Mar 16 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
245 AM CDT Sat Mar 16 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Widespread showers with embedded thunderstorms expected across the
entire region today. A few strong to severe storms may occur over
parts of Central Texas capable of producing hail and gusty winds.
Localized flooding issues may also develop in areas that have seen
considerable rainfall in recent days.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will continue across Central Texas and portions of
North Texas through Sunday afternoon. Severe weather is not
anticipated.
Additional storm chances will arrive around the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lightning, Wise
- When
- March 16, 10:30 AM CST
- Where
- Wise County, 4.7 mi S of Alvord
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.302, -97.687
A 19-year-old male motocross rider was struck by lightning while racing at Oak Hill Raceway in Alvord. He survived with injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Gulf of Mexico, March 16, 202452 kt wind · 24 events
- Dense Fog in Kentucky, March 16, 202416 events
- Heavy Snow in New Mexico, March 16 to 17, 20247 events
- Winter Weather in Michigan, March 16 to 18, 20245 events
- Heavy Snow in Colorado, March 16 to 17, 20243 events
- Hail and Damaging Wind in Texas, March 16, 202455 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, March 16, 202455 kt wind · 1 event
- High Wind in Illinois, March 16, 202451 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170035.